Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Reno, NV

July 22, 2024Plumas County, Sierra County, California

NWS Reno, NV issued this flash flood warning at Jul 22, 2024, 2:40 PM PDT for Plumas County, Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 2:40 PM PDT (21:40 UTC)
Expired
Jul 22, 2024, 5:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 82 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WGUS55 KREV 222140
FFWREV
CAC063-091-230030-
/O.NEW.KREV.FF.W.0004.240722T2140Z-240723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
240 PM PDT Mon Jul 22 2024

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Plumas County in northern California...
  Sierra County in northern California...

* Until 530 PM PDT.

* At 240 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Iron Horse and Portola.

In addition to flash flooding, there may be hail up to one inch in 
diameter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3979 12050 3981 12041 3980 12031 3972 12030
      3968 12041 3971 12051

FLASH FLOOD...RADAR INDICATED

$$

JC
1 follow-up statement
141 
WGUS75 KREV 230033
FFSREV

Flash Flood Statement
National Weather Service Reno NV
533 PM PDT Mon Jul 22 2024

CAC063-091-230043-
/O.EXP.KREV.FF.W.0004.000000T0000Z-240723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-Sierra CA-
533 PM PDT Mon Jul 22 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR PLUMAS AND SIERRA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3979 12050 3981 12041 3980 12031 3972 12030
      3968 12041 3971 12051

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:50 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 12:50 PM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1250 PM PDT Mon Jul 22 2024

.SYNOPSIS...

* Daily thunderstorm chances continue through Thursday along with
  potential for heavy rain, flash flooding and gusty winds.

* A moderate-major HeatRisk continues through Tuesday with highs
  100-105 for northwest and west central NV.

* Then a cooler trend along with drier and breezier starts on
  Wednesday.

&&

.DISCUSSION...

Interesting weather pattern going ahead this week. Hot temperatures
continue through the week, but we are going to be in a cooling
trend as moisture moves in from the south due to a low pressure
area off Baja California. Temperatures will continue to be in the
100-105 range in western NV through tomorrow. Then start to drop
into the 90s Wednesday into the weekend. Therefore, we are keeping
the heat advisory Tuesday for Churchill, Pershing and far northern
Washoe county through tomorrow evening.

Even though, an area of high pressure will be developing over the
next few days in the Great Basin the moisture advected north will
be trapped under it. The latest sounding for Reno showed 0.89
inches of precipitable water (PW) which is quite high, above the
90th percentile, for this time of the year. We are also expecting
PW to remain around 0.75-1 inch through Thursday along with
marginal instability and shear. This means that we are going to
have showers and thunderstorms each afternoon through Thursday.

Latest hi-res models have convection starting early this
afternoon and going into the evening hours. The best chances for
storms 30-50% will be from Mono to Alpine counties in CA, and
Mineral, Lyon, Douglas, Carson and southern Washoe (including
Reno) in NV. Storms will be capable of producing gusty outflow
winds to 55 mph, periods of heavy rain and localized flash
flooding, and hail. In contrast, the northern portions
of NE CA and NW NV near the OR border still have a chance for
observing dry lightning this afternoon. Tomorrow through Thursday
with higher PWs and slower moving storms, we have a marginal risk
(5%) of exceeding flash flood guidance by WPC. HREF is highlighting
areas south of highway 50 Tuesday. Wednesday appears to be the day
with the highest risk across most of the area. So, keep an eye out
for heavy rain and flash flooding. On Thursday, with the approach
of the next upper level system to our northwest the moisture
starts to move east towards central and eastern NV.

Conditions improve on Friday as the moisture is pushed away. However,
stronger winds are expected from Wednesday through Friday, especially
in the northern areas. Drier and breezier conditions may bring elevated
fire weather conditions up north. Otherwise, seasonal conditions should
prevail this weekend.

-Crespo

&&

.AVIATION...

Generally VFR conditions continue through the period. There is a
30-50% chance of storms leading to periods of MVFR to IFR near
SHRA/TSRA due to reductions in VIS between 20-4Z. BLDU from gusty
and erratic outflow winds to 35-45 kts in dust-prone areas in
west central NV is also capable of reducing VIS during the same
timeframe. Otherwise, winds will be generally from the west and
southwest between 5-15 kts with gusts up to 25 kts.

Storm activity and winds will slowly subside after sunset. Another
round of afternoon storms is expected tomorrow with a 40-60% chance
from KMMH-KHTH. Lower chances down to 10-30% north of highway 50.

-Crespo

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 8 PM PDT Tuesday NVZ004-005.

CA...None.
&&

In the hours before

Special weather statement, Jul 22, 2:26 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Reno NV
226 PM PDT Mon Jul 22 2024

CAZ071-072-NVZ002-222200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
226 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT PLACER...SIERRA...NEVADA AND
SOUTHERN WASHOE COUNTIES THROUGH 300 PM PDT...

At 226 PM PDT, Doppler radar was tracking a strong thunderstorm over
Glenshire-Devonshire Cdp, or near Prosser Creek Reservoir, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boca Reservoir, Prosser Creek Reservoir, Northstar,
Glenshire-Devonshire Cdp, Hirschdale, Floriston, Truckee, Alpine
Meadows Campground, Boca Campground, Glenshire-Devonshire, Boca Rest
Campground, and Truckee-Tahoe Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3926 12015 3935 12020 3948 12008 3934 11993
TIME...MOT...LOC 2126Z 226DEG 8KT 3932 12013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:55 PM PDTAreal Flood AdvisoryREVMono2 hr
Jul 22, 2:58 PM PDTSevere Thunderstorm WarningREVPlumas32 min
Jul 22, 4:53 PM PDTAreal Flood AdvisoryREVMono3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.